Pharma companies fined $4.5m over product claims


They admitted to making false or misleading representations in the marketing of two pain relief products

GlaxoSmithKline Consumer Healthcare Australia and Novartis Consumer Health Australasia have been ordered to pay $4.5 million in penalties over false or misleading representations in the marketing of their Voltaren Osteo Gel and Voltaren Emulgel pain relief products.

From January 2012 to March 2017, Novartis and then GSK were found to have marketed Osteo Gel as being specifically formulated and more effective than Emulgel in treating osteoarthritis-related pain and inflammation.

This is despite both products comprising the same active ingredient—diclofenac diethylammonium gel 11.6mg/g.

According to the Australian Competition and Consumer Commission (ACCC), which instituted proceedings against GSK and Novartis in December 2017, Osteo Gel was often sold at a higher price than Emulgel and the gels were often displayed next to each other at pharmacies and grocery stores.

The two companies admitted that they breached the Australian Consumer Law before the Federal Court in May last year.

GSK acquired Novartis’ portfolio of Voltaren products in March 2016 and has been responsible for marketing and selling Voltaren products since 1 June 2016, after a three-month transitional period.

ACCC Commissioner Sarah Court said the marketing claims were “unacceptable”.

“Voltaren Osteo Gel and Voltaren Emulgel were essentially the same gel and were equally effective in treating osteoarthritis symptoms,” said Ms Court.

“Novartis and GSK’s claims were particularly concerning because they set recommended retail prices for Osteo Gel above that of Emulgel, by up to 16%, and consumers were potentially misled into paying more for an identical product believing it was more effective.”

The misleading claims were made on product packaging and the Voltaren website by both companies, and Novartis also made the claims on the My Joint Health website, the ACCC explains.

In March 2017, GSK amended the Osteo Gel packaging to include the words “Same effective formula as Voltaren Emulgel”. The Court did not find that the revised packaging was misleading.

A GSK spokesperson told AJP: “We appreciate the time and consideration the Court has given to the penalty order issued today.

“The penalty brings closure to certain historical marketing activities (in relation to Voltaren Osteo Gel 1% packaging supplied to the Australian market from 1 January 2012 until 28 February 2017 and certain representations of Voltaren Osteo Gel 1% made on two websites at various times between 1 January 2014 and 24 November 2017), which we had previously admitted contravened Australian Consumer Law,” they said.

“We take the Australian Consumer Law seriously and closely monitor any information that clarifies expectations relating to consumer law in Australia to ensure we comply.”

Novartis acknowledged the penalties in a statement provided to AJP.

“These penalties are line with the joint ACCC, GSK and Novartis submissions made to the Federal Court earlier this month. We are pleased that this decision regarding the old packaging/website materials of Voltaren products will bring this issue to a close,” the Novartis spokesperson said.

Previous ‘Tawdry turfism’ from doctor group
Next Support for e-scripts

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply